Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Taking Epilim. Had series of fits after phenetoin. Forgets to take the pill. Effects and risks of "withdrawal" and "overdose"?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
My husband has been taking Epilim. Chrono 300 x2 /day since 2002 Prescribed for epilepsy following a series of fits after he had come off phenetoin for 5 years (having had it from childhood) Sometimes now at 54 yrs he forgets whether he has taken a pill. Gradually he realises something isn't right and then wonders whether to take one or not. What is best - leave it till due the next dose (eg Bedtime) or take one - which may mean he has too much?
What are the effects and risks of "withdrawal" and what are the effects and risks of "overdose"?
Posted Sat, 6 Jul 2013 in General Health
Answered by Dr. Jonas Sundarakumar 3 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

If your husband misses a dose, it is advisable to take it as soon as he remembers. However if this is within 4 -6 hours of the bedtime dose, then it is better to skip the dose. In other words, it is not advisable to take two doses in a period less than 4 - 6 hours. And he should never take a double dose at a time.

Regarding your question about withdrawal risks / effects, withdrawal effects are usually not worrisome if just one or two doses are missed. This is because the "chrono" preparation ensures that an even dose of the medication is released through the day and thereby resticts sharp fluctuations of the drug level in the body.

Regarding the risks / effects of everdose, 600mg is not a high dose and so, this risk is relatively less. However, the symptoms which you should watch out for are nausea, vomiting, dizziness, weak muscles, imbalance, inco-ordination, confusion, excessive drowsiness, fits, loss of consciousness, etc. To prevent the risk of overdose, ensure that your husband drinks enough fluids, avoids taking other medication without the advise of a doctor and make sure that he goes for periodic follow-ups.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor